Hi, I had a bad case of UTI on 30 May and my dr prescribed me Bactrim DS (2 pills a day for 5 days). So means I took it from 30 May - 3 June. I found out bactrim is not recommended for pregnancy when I collected my medication at the pharmacy (and I was already trying at that time) but my UTI was so bad that it didnt cross my mind to ask for another medication...I just wanted to recover fast. And the nurse said I tested negative for my urine sample on 30 May too. THEN, I found out by chance on 5th June that I am PREGNANT, via a pregnancy urine test. My last period was 9 May and my cycle can be ard 30-35days. Now, I am soo worried that those 5 days on bactrim will pose a risk of neural tube defects for my baby. Having said these, I have been taking 400mcg folic acid since March, but duing May, I skipped a couple of days here and there. And I remember while I was on Bactrim, some inner intuition just made me take 800mcg for 3 days out of the 5 days on bactrim. And on 5th june onwards, I have been taking 2mg folic acid...hoping it will make up for those 5 days on bactrim, and of course feeling VERY bad. This Monday I bought a prental vitamin with 5mg folic acid. And have been taking it till now. But I am still very worried about those 5 days on bactrim stopping the folate to my embryo and all about the neural tube not forming properly. Can anyone please tell me what I should do? Do I have a reason to worry? Thanks for helping.
Well, I wouldn’t worry much. Normally most medications, including bactrim will not pose any threat if taken in first four weeks. This is nature’s way of protecting the growing baby, because no would be mother can know she has conceived unless she has missed the periods. Very few drugs are really teratogenic and cause defects in these days, and usually this results in early miscarriage. Hence, please do not worry much. Inform your gynecologist and radiologist regarding this so that they are extra careful. The Bactrim you took would not normally affect your pregnancy. Take care!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.